A healthy person with a deterioration of well-being will think, first of all, about a cold or overwork. A diabetic patient should be able to distinguish between a normal ailment and a life-threatening condition such as hypoglycemia. In diabetes, it can occur suddenly (including in a dream) and cause coma and even death. How to recognize a hypoglycemic attack and what to do in such a situation?
Low sugar in diabetes mellitus - features of hypoglycemia
If the content of glucose in the blood falls below the normal level (that is, it is close to the value of 4 mmol / l), then it is quite possible that a characteristic syndrome will develop in a person in the near future. Sugar level during hypoglycemia may be lower than 3.5% mmol / l.
Falling to critical levels is a frequent companion of insulin-dependent patients. As a rule, such attacks are recorded precisely in a type 1 type. But hypoglycemia in type 2 diabetes also occurs. Moreover, even those who do not take insulin can observe its symptoms.
How to recognize an attack: symptoms
The lower the glucose level falls, the more pronounced (and dangerous) the symptoms of hypoglycemia become. A person's condition is deteriorating very rapidly, so it is important to “identify” this syndrome as soon as possible and take measures to eliminate it.
- An attack of hypoglycemia begins with the fact that a person feels increasing weakness, his skin becomes pale. He sweats heavily, feels heat and shivering all over his body, dizziness. There is a feeling of hunger. The heart begins to work at a frantic pace.
- If the sugar falls to 2.8 mmol / l, then there are disorders of intelligence, the behavior of the patient changes. He becomes aggressive and irritable, complains of a headache. When the content of glucose in the blood decreases to 2.0 mmol / l, the person becomes indifferent to everything that is happening, sluggish, pulls him to sleep, there is confusion.
- An indicator of 1.7 mmol / l is critical for a person's life - urgent medical intervention and emergency rescue measures are necessary. Candy or sugar cube is useless in this case, since they will start to act only in half an hour. If the sugar fell to this level, then the person may fall into a coma. Sometimes cramps occur. On the electroencephalogram there are serious changes in the work of the heart.
- The amount of glucose in the blood of a patient with diabetes mellitus below 1 mmol / l causes irreversible damage, breakdown of brain cells and death.
Thus, hypoglycemia is an extremely dangerous condition for a diabetic, threatening his life no less than high sugar.
What emergency measures can help relieve hypoglycemic syndrome?
At whatever stage diabetes is, the patient should know exactly how to behave at the first symptoms of hypoglycemia, and always have a supply of funds that will help eliminate the attack. If he had to skip a meal, experience high physical exertion, become very nervous, or he went too far with taking medications that reduce sugar, then it is necessary to eat protein foods or foods rich in carbohydrates.
There are other ways of self-help. If a hypoglycemic attack has begun, you should swallow 2 glucose tablets, chew about 6 caramels, drink 1 tbsp. milk or ½ tbsp. fruit juice. A faster tool is to eat a spoonful of sugar or honey. It is not recommended to drink a carbonated drink to increase glucose, because fructose may be in it instead of sugar.
Relatives of the patient with diabetes should know what urgent measures to take if there was an attack. If a person has lost consciousness, then, until an ambulance arrives, you can make a shot of glucose or glycogen. If this is not possible, the patient's head is turned to the side and some honey or glucose gel is placed on the cheek; You can lubricate the mouth with a sweet syrup. Even if the diagnosis is inaccurate, such actions will not harm the diabetic, but they can save his life.-
How do doctors eliminate hypoglycemia?
If the patient has lost consciousness, then you should not delay in any case, you should quickly call an ambulance! In order to prevent disability or death of a person, doctors will inject a 40% glucose solution (intravenously) in an amount of 100 ml to the patient, and make an intramuscular injection of 1 mg of glucagen.
If such measures do not have a positive effect, a repeated glucose shot will follow to maintain the sugar within moderate hypoglycemia (from 6.1 to 7.8 mmol / l).
When a patient comes out of a coma, he may experience amnesia (temporary memory loss) and other neurological symptoms.
Is it possible to avoid hypoglycemia in diabetes and how?
Given how dangerous the condition is the lack of glucose in the blood for diabetics, prevention issues come to the fore. To prevent sugar from falling, you should eat right, do not make yourself low-carb diets and do not starve. The intervals between meals should not be more than 4-5 hours.
If diagnosed with diabetes, it does not mean that physical activity is unacceptable. But they should be moderate, and the exercises can be performed only 30-60 minutes after eating.
For patients with diabetes, more than for any other category of patients, the rule is "Save yourself." They must keep a calendar where to record the date and time of the attack. They should always carry with them an “emergency supply” of hypoglycemia drugs (better if they are pure glucose tablets that act quickly and effectively) and a note that a person has diabetes. It is also important to inform the attending physician that the seizures occur more often 1 time per week.
To protect yourself from hypoglycemia in diabetes, you should keep sugar normal. Be sure to monitor its level with the help of the meter. One of the main rules - before taking insulin (or other hypoglycemic drugs), it is necessary to double-check its level in the blood. It is much better to be safe than to risk your life and health!